Texas, 2024High Wind in Texas, April 1, 2024
April 1, 2024 · NWS MAF · 15 events in 15 counties and zones
A large, positively-tilted trough across the Rocky Mountains contained a belt of intense southwesterly winds ahead of this feature. This belt of winds within the jet streak brought high winds to a large portion of southeast New Mexico and west Texas.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, positively-tilted trough across the Rocky Mountains contained a belt of intense southwesterly winds ahead of this feature. This belt of winds within the jet streak brought high winds to a large portion of southeast New Mexico and west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 11:29 AM CST, 22 minutes earlier.
Area forecast discussion, Apr 1, 11:29 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1229 PM CDT Mon Apr 1 2024
...New AVIATION...
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 339 AM CDT Mon Apr 1 2024
WV imagery shows the upper trough over Socal/Baja del Norte this
morning, leaving West Texas and Southeast New Mexico under
persistent, messy southwest flow aloft. A plethora of subtropical
high cloud continues to stream through through the flow, and this
played hob on highs and winds yesterday. Temperatures were ~ 4-5F
cooler than what NBM was advertising, and NBM was already on the
lower side of MOS. Inhibited mixing also kept winds a lot lower
than expected, as well.
Today, a shortwave is still forecast to break away from the main
trough, ejecting to northeast New Mexico by 00Z Tuesday. The KMAF
00Z RAOB showed the column saturated from around 360mb upwards, and
NAM/GFS capture this well. The back edge of these clouds currently
bisect New Mexico SW-NE, and the NAM/GFS are in agreement in dry-
slotting us later today and shunting 400-200mb moisture east.
Needless to say, mixing today should be maximized once this clearing
begins. Southwesterly surface flow will increase and veer to the
west as leeside troughing strengthens and a Pac front plows through
the region. We've kept the warning currently in effect, and will
issue an advisory for the rest of the CWA. Widespread BLDU is
anticipated, as well as critical fire weather. See fire weather
discussion below for more details. These increased downslope winds
will add a warming component to afternoon highs, but the Pac front
may negate this somewhat. However, the latest HREF probabilities
suggest NBM numbers are good. CAMs and NBM are still trying to
develop convection w/the Pac front, but this should be isolated and,
considering dry subcloud layers depicted in forecast soundings,
should amount to virga bombs at best.
Tonight, winds should decouple somewhat after sundown, then begin
veering to northwest w/the approach of a cold front. Lighter winds,
mostly clear skies, and a much drier airmass will allow temperatures
to plummet down to right around normal by sunrise.
NAM buffer soundings put fropa at KMAF ~ 13Z Tuesday. Unfortunately,
Tuesday looks cold behind the cold front, with highs expected to
only be in the 60s most locations...~ 12-14F below normal. Latest
HREF probabilities suggest NBM may be a degree or so too warm. The
only upshot is that Tuesday will be the coldest day this forecast.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 339 AM CDT Mon Apr 1 2024
By Tuesday evening, post frontal cold air advection continues with
decreasing northerly winds across the region. Most spots end up in
the upper 30s to low 40s with the higher elevations and portions of
southeast New Mexico dipping near freezing. Upper level ridging
takes over for the middle of the week and temperatures rebound back
towards normal with most sitting in the 70s during each afternoon.
End of the week and into next weekend, ensembles show another trough
moving into the Western US and approaching the region. Overall, a
mostly quiet start to April is expected with rain chances remaining
low.
-Stickney
&&
.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Mon Apr 1 2024
Complex weather situation evolving at this time. A powerful upper
level storm system will initiate development of a surface low
pressure area over the northern Panhandle. As a result, the
dryline has been stubborn to mix eastward, and winds are light and
variable. However, we expect winds to increase out of the
west/southwest shortly. This storm system is generating some
virga/showers and have included these in the TAFs...winds may
become variable and gusty near these phenomenon. A Pacific cold
front will sweep across the area by mid afternoon, with some MVFR
in BLDU likely (~70 percent) at all TAF sites through 02/01Z.
Winds lay down a bit after sunset, but another cold front will
sweep across area TAF sites around midnight, bringing gusty winds
and a shift around to the north. Skies will clear and visibility
will improve, with these conditions expected to persist through
02/18Z. -bc
&&
.FIRE WEATHER...
Issued at 339 AM CDT Mon Apr 1 2024
An upper low continues to make its way east over the course of the
day today with an associated jet that will be positioned southwest
to northeast across the CWA. Strong, gusty winds are expected to
develop areawide by the early afternoon. Minimum RHs fall to between
15-20% over much of the region with the lowest humidities expected
in the Big Bend. Better than expected recoveries are seen across
much of the Permian Basin where current dewpoints remain in the 50s
and 60s on a north-south line from Welch through Odessa down towards
Dryden. Areas to the west remain much drier with dewpoints in the
20s and 30s. Unlike the last few days, high clouds will be cleared
out as a batch of upper level dry air moves in overhead. This will
allow for better mixing, already forced by a Pacific front expected
to move through during the mid to late afternoon, and the curing of
finer fuels. Thus, have expanded the Red Flag Warning to cover
southeast New Mexico, the Upper Trans Pecos, and the western high
terrain.
Winds decrease tonight and a cold front is pushed across the area on
the backside of the upper level trough. Temperatures end up well
below normal and relative humidities increase. Fire weather
concerns remain low through the middle of the week as winds remain
light and temperatures stay near or below normal. However, fuels
will continue to gradually cure as precipitation and better
moisture is not expected to return during the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 47 63 38 74 / 0 0 0 0
Carlsbad 43 62 37 73 / 0 10 0 0
Dryden 52 72 45 74 / 0 0 10 10
Fort Stockton 47 66 41 72 / 0 0 10 10
Guadalupe Pass 39 53 40 64 / 0 20 0 0
Hobbs 39 61 35 72 / 0 10 0 0
Marfa 36 60 32 66 / 0 10 10 10
Midland Intl Airport 47 63 39 72 / 0 0 0 0
Odessa 47 63 41 72 / 0 0 0 0
Wink 45 66 39 74 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Lower Brewster County-Marfa
Plateau-Pecos-Presidio Valley-Reeves County Plains-Terrell-
Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Marfa Plateau-Reeves County Plains-Van
Horn and Highway 54 Corridor.
Wind Advisory until 10 PM CDT this evening for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
Brewster County-Martin-Midland-Mitchell-Pecos-Presidio
Valley-Reagan-Scurry-Terrell-Upton-Ward-Winkler.
NM...Red Flag Warning until 7 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 9 PM MDT this evening for Eddy County
Plains-Guadalupe Mountains of Eddy County.
Wind Advisory until 9 PM MDT this evening for Central Lea County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...44
LONG TERM....93
AVIATION...70Hazardous weather outlook, Apr 1, 2:41 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
341 AM CDT Mon Apr 1 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
341 AM CDT Mon Apr 1 2024 /241 AM MDT Mon Apr 1 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Red Flag Warning is in effect for southeast New Mexico, Upper Trans
Pecos, and the Big Bend through this evening.
A High Wind Warning is in effect for the Guadalupe, Dealware, and
Davis mountains, the surrounding plains, and the Chisos Basin for
this afternoon through this evening.
A Wind Advisory is in effect for the Permain Basin, Rio Grande
Valley, and Lower Trans Pecos for this afternoon through this
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Lower Brewster County
- When
- April 1, 11:51 AM CST to 12:08 PM CST
- Where
- Lower Brewster County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- April 1, 12:01 PM CST to 3:16 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Van Horn and Highway 54 Corridor
- When
- April 1, 12:10 PM CST to 12:50 PM CST
- Where
- Van Horn and Highway 54 Corridor forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Reeves County Plains
- When
- April 1, 12:45 PM CST to 2:15 PM CST
- Where
- Reeves County Plains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
High Wind, Central Brewster County
- When
- April 1, 12:49 PM CST to 1:49 PM CST
- Where
- Central Brewster County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
High Wind, Pecos
- When
- April 1, 1:00 PM CST to 2:22 PM CST
- Where
- Pecos forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- April 1, 2:15 PM CST to 2:20 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
High Wind, Martin
- When
- April 1, 2:41 PM CST to 2:42 PM CST
- Where
- Martin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.306, -101.951 (the zone’s center; the record gives no point)
High Wind, Ector
- When
- April 1, 3:05 PM CST to 3:25 PM CST
- Where
- Ector forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
High Wind, Midland
- When
- April 1, 3:25 PM CST to 3:53 PM CST
- Where
- Midland forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
High Wind, Howard
- When
- April 1, 3:46 PM CST to 3:47 PM CST
- Where
- Howard forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
High Wind, Glasscock
- When
- April 1, 4:13 PM CST to 4:14 PM CST
- Where
- Glasscock forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.870, -101.521 (the zone’s center; the record gives no point)
High Wind, Marfa Plateau
- When
- April 1, 4:25 PM CST to 4:30 PM CST
- Where
- Marfa Plateau forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.358, -104.190 (the zone’s center; the record gives no point)
High Wind, Winkler
- When
- April 1, 5:15 PM CST to 6:10 PM CST
- Where
- Winkler forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- April 1, 5:45 PM CST to 6:15 PM CST
- Where
- Ward forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.510, -103.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174952, 1174950, 1174949, 1174935, 1174953, 1174939, 1174937, 1174941, 1174947, 1174940, 1174943, 1174945, 1174936, 1174931, 1174933.